Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Hastings, NE

March 23, 20177 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2017, 10:43 PM CDT for 7 counties in Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2017, 10:43 PM CDT (03:43 UTC)
Expired
Mar 23, 2017, 11:30 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Greeley County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-513 J/kg
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS53 KGID 240343
SVRGID
NEC077-081-093-121-125-163-175-240430-
/O.NEW.KGID.SV.W.0008.170324T0343Z-170324T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1043 PM CDT THU MAR 23 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Greeley County in central Nebraska...
  Nance County in central Nebraska...
  Valley County in central Nebraska...
  Northeastern Hamilton County in south central Nebraska...
  Merrick County in central Nebraska...
  Northern Sherman County in central Nebraska...
  Howard County in central Nebraska...

* Until 1130 PM CDT

* At 1042 PM CDT, severe thunderstorms were producing severe wind gusts 
  along a line extending from 7 miles southwest of Arcadia to Hordville, moving
  northeast at 65 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Ord, Central City, Greeley, St. Paul, Fullerton, Loup City, Genoa,
  Spalding, Palmer, Greeley Center, Clarks, Scotia, Arcadia, North
  Loup, Wolbach, Elba, Ashton, Hordville, Belgrade and Farwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 9829 4148 9810 4151 9804 4153 9771
      4140 9770 4139 9768 4117 9783 4099 9791
      4128 9921 4174 9921 4174 9829
TIME...MOT...LOC 0342Z 222DEG 56KT 4133 9918 4106 9788 

HAIL...<.75IN
WIND...70MPH
 
$$

Heinlein
1 follow-up statement
564 
WWUS53 KGID 240425
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1125 PM CDT THU MAR 23 2017

NEC077-081-093-121-125-163-175-240434-
/O.EXP.KGID.SV.W.0008.000000T0000Z-170324T0430Z/
Greeley NE-Nance NE-Valley NE-Hamilton NE-Merrick NE-Sherman NE-
Howard NE-
1125 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR GREELEY...NANCE...VALLEY...
NORTHEASTERN HAMILTON...MERRICK...NORTHERN SHERMAN AND HOWARD
COUNTIES WILL EXPIRE AT 1130 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4148 9829 4148 9810 4151 9804 4153 9771
      4140 9770 4139 9768 4117 9783 4099 9791
      4128 9921 4174 9921 4174 9829
TIME...MOT...LOC 0424Z 222DEG 56KT 4180 9861 4153 9731 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:11 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Mar 23, 6:11 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
611 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 359 PM CDT Thu Mar 23 2017

Another difficult forecast today through Friday. Challenges
included temperatures through the period, precipitation chances
and timing of the various precipitation waves.

The upper low is approaching from the southwest and the surface
low is expected to develop over eastern Colorado and western
Kansas this evening. Currently, skies are clearing from west to
east and temperatures are warming quickly helping to destabilize
the atmosphere. There is and will be a fairly sharp temperature
gradient when it's all said and done with for today. Tonight,
temperatures will remain fairly mild with breezy south winds and
warm moist advection. Tomorrow, there again could be a sharp
temperature gradient as the cold front impinges on the forecast
area with cooler air in the northwest and temperatures up to the
70s possible in the southeast.

On to precipitation chances and timing.

Tonight: The high resolution guidance continues to indicate the
development of thunderstorms this evening near 00z/7pm across
portions of south central Nebraska and north central Kansas. The
best chances will be west of a Grand Island, NE to Smith Center,
KS line. With plentiful shear and instability, supercells maybe
possible with large hail and damaging winds. Think this primary
threat will subside in the late evening/early overnight hours as
it transitions to more of a stratiform rain chance along the
front. Precipitation is possible across the forecast area
overnight, but again the best chances are off to the west.

Friday: As the upper low moves out over the Central Plains, the
frontogenesis along the cold front will keep precipitation chances
across north central to southwest Nebraska...this will clip
portions of central and south central Nebraska. Guidance today
continues to indicate that the dryslot will cover a good chunk of
the area tomorrow...currently looking like it will stay dry
southeast of a York, NE to Smith Center, KS line for much of the
day. Precipitation chances southeast of this line will be quite a
bit less, but cannot rule it out.

Other things: Did increase southerly winds tonight through
tomorrow across the area as well as those behind the front
tomorrow from the north.

.LONG TERM...(Friday night through Thursday)
Issued at 359 PM CDT Thu Mar 23 2017

Precipitation should end during the evening and early overnight
hours Friday night with Saturday being dry. Highs on Saturday are
expected to be near normal for late March in the 50s to low 60s.

The next chance for precipitation will follow quickly for Sunday
as the next disturbance moves over the Central Plains. There are
still discrepancies in exactly where the disturbance will track,
thus have precipitation chances in for much of the area for
Sunday afternoon and overnight. As we move through the work week,
there will be another chance for precipitation for mid-week.
Currently the upper flow looks to split with the the main
disturbance being cut off and tracking along the southern CONUS.
There are enough discrepancies that confidence is low on how this
system will evolve. Temperatures through the week look to be
seasonal in the 50s and low 60s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 607 PM CDT Thu Mar 23 2017

Thunderstorms are possible or a few hours this evening. There is a
cold front that will move through the area late tonight and winds
will turn to the northeast. There will be a chance for showers on
and off through the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
Hazardous weather outlook, Mar 23, 4:04 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
404 PM CDT Thu Mar 23 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
242115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
404 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the entire outlook area this
evening and overnight, Storms are expected mainly after 5 PM.
There will be the potential for some thunderstorms to be strong to
severe through the evening hours, mainly west of an Osceola,
Nebraska to Osborne, Kansas line. The primary hazards with any
severe thunderstorms would be hail to the size of quarter to
golfballs and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are possible through the day on Friday
into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly after 5 PM today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Mar 23, 9:07 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     4 SE OXFORD             40.22N 99.57W
03/23/2017  M63 MPH          HARLAN             NE   MESONET

            .

&&

PETR
Local storm report, Mar 23, 9:39 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     HOLDREGE                40.44N 99.37W
03/23/2017  M62 MPH          PHELPS             NE   AWOS

            .

&&

PETR
Local storm report, Mar 23, 10:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     KEARNEY AIRPORT         40.72N 99.01W
03/23/2017  M67 MPH          BUFFALO            NE   AWOS

0920 PM     TSTM WND DMG     ARAPAHOE                40.31N 99.90W
03/23/2017                   FURNAS             NE   PUBLIC

            PUBLIC REPORT OF A TREE APPROXIMATELY 16" IN
            DIAMETER BLOWN DOWN.

0908 PM     TSTM WND GST     8 S ELWOOD              40.48N 99.89W
03/23/2017  E60 MPH          GOSPER             NE   CO-OP OBSERVER

            WIND GUSTS ESTIMATED TO BE NEAR 60 MPH.

&&

NWS HASTINGS NE
IRIS SYSTEM
Local storm report, Mar 23, 10:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1027 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     GRAND ISLAND AIRPORT    40.96N 98.32W
03/23/2017  M62 MPH          HALL               NE   ASOS

&&

NWS HASTINGS NE
IRIS SYSTEM
Local storm report, Mar 23, 10:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1036 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TSTM WND GST     4 SSE CHAPMAN           40.97N 98.12W
03/23/2017  M63 MPH          HAMILTON           NE   MESONET

&&

NWS HASTINGS NE
IRIS SYSTEM
Local storm report, Mar 23, 10:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1038 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND GST     3 W PHILLIPS            40.90N 98.28W
03/23/2017  M67 MPH          MERRICK            NE   MESONET

            .

&&

NWS HASTINGS NE
IRIS SYSTEM

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:49 PM CDTSpecial Weather StatementGIDValley41 min
Mar 23, 8:01 PM CDTSevere Thunderstorm WarningGIDValley44 min
Mar 23, 8:41 PM CDTSpecial Weather StatementGIDHarlan49 min
Mar 23, 8:48 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan42 min
Mar 23, 8:54 PM CDTSevere Thunderstorm WarningGIDValley51 min
Mar 23, 9:25 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 7 more50 min
Mar 23, 9:51 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Furnas, Gosper39 min
Mar 23, 10:17 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Dawson, Hall, Hamilton and 6 more43 min
Mar 23, 10:51 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York39 min
Mar 23, 11:13 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Furnas, Gosper, Harlan, Kearney and 2 more47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.